This drug reverses overdoses
Wichita police discovered fentanyl-laced fake oxycodone tablets in a cache of pills the department had tested earlier this week after hearing reports of the counterfeit drugs in surrounding counties.
The tainted pills are among stashes seized during Wichita police investigations over the past few months. Capt. Jeff Allen said Friday it’s impossible to tell the adulterated pills from real ones simply by looking at them — even the officers confiscating them don’t know by sight — which could lead to unintentional drug overdoses or deaths in Wichita, if it hasn’t already.
Allen said the police department will review recent fentanyl-related deaths with the Sedgwick County Regional Forensic Science Center to see whether any are tied to the counterfeit pills.
Authorities suspect some recent overdoses, and possibly deaths, are, he said. In Sedgwick County, fentanyl deaths increased five-fold — 6 to 30 — from 2015 to 2018, according to the regional forensic science center’s latest annual report.
Wichita police have already linked the pills to two local investigations — one from late last year and one from March, Allen said — and expect to find more as the forensic science center works through a backlog of drugs awaiting testing since spring.
Police also suspect more of the tainted drugs are being sold on the streets.
“We know we have a problem. We just don’t know how big the problem is yet,” Allen said, adding that seeing fentanyl “in this form is very disturbing to us.”
Fentanyl, a potent synthetic opioid painkiller, is 30 to 50 times more powerful than heroin and can be lethal even in small doses, Allen said.
The counterfeit pills look like authentic oxycodone but instead of containing the typical elements of that drug, they contain varying amounts of fentanyl.
“The chance that somebody could take one of these and overdose is great risk,” Allen said, noting that he was especially concerned for people who buy painkillers illegally to support a habit.
“We want the public to be aware that if you’re taking oxycodone that you didn’t get through a pharmacy, a legitimate pharmacy, that there’s a good chance that this stuff could be counterfeit and that could be fatal.”
If you think a person has overdosed on fentanyl, call 911 and start rescue breathing immediately, the police department says. Give them naloxone, or Narcan, a narcotic that can treat an overdose in an emergency, if it’s available.
Anyone with information about where the counterfeit pills are coming from or are being sold is asked to leave an anonymous tip with Wichita-Sedgwick County Crime Stoppers at 316-267-2111.
Allen said the Wichita Police Department and agencies from surrounding counties are working “to pin down where it’s coming from.”
“It’s all hands on deck right now to fry to figure out a way to get in front of this whole issue.”